Menopause Expert Forum
OTC progesterone cream
About This Forum:

Questions in the Menopause forum are answered by medical professionals and experts. Topics covered include menopause issues, depression, hormone replacement therapy , hot flashes, joint or muscle problems, memory problems, mood swings, osteoporosis , sexual problems, skin changes, sleeping problems, vaginal problems, and weight problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

OTC progesterone cream

How safe are OTC natural progesterone creams?Can it do harm to a woman if she uses it without Dr. supervision?
Related Discussions
242601_tn?1217000247
Using natural progesterone is generally a safe thing to do. Most of the ones that are available over the counter have only homeopathic levels of progesterone which are quite low. Only those grandfathered in before the regulations were created some 20 years ago can legally have more than that. One grandfathered exception is Pro-Gest. For that reason, there is little risk.

Creams that contain yams are not useful because our bodies cannot convert yams into progesterone even though the precursor hormones are in the yams. Progesterone creams from compounding pharmacies can have quite a bit more progesterone. In fact, they can have any level the doctor orders. They must be gotten with a doctor's prescription.

However, if you are taking any medication, it is a good idea to discuss it with your doctor when you go in for your next exam. That way, your medical team can be sure to know all about you in case the information impacts on some other medication or treatment.
Machelle M. Seibel, MD
3 Comments
Blank
106886_tn?1281295172
I have studied the bioidentical hormones for 7 years (I am not a doctor, just a woman who went through surgical menopause in Sept. 00). The book, "The Wisdom of Menopause" by Christianne Northrup, MD steered me towards the Progesterone cream. I read two other books (recommended by Northrup) about Progesterone and was convinced this would be something that could make the quality of my life better.

I was already on a bioidentical estrodial patch and was comfortable with that, but needed balance, which from my studies I learned would come from taking Progesterone (not to be confused with synthetic progestins (a common mistake). I started with the over the counter cream and then got on a 2% cream (which is the same amount in the over the counter product but it is made a bit differently and luckily my insurance covered part of it) and about a month and a half later I started to notice a big difference in how I was feeling. It takes 3 months after the ovaries have been removed, as in my case, for the body to lose all Progesterone and so 3 months to build it back. After only 2 months, though, I knew I was onto something as I started to feel the best I had ever felt in about 6 years...no kidding. I could feel the "Brain Fog" lift. The reason I had felt poorly prior to my hysterectomy was that obviously I was not always ovulating, therefore not releasing eggs...therefore I spent years without a regular and consistant dose of progesterone. Perimenopause, estrogen dominance, low to no progesterone...it is all related.

Currently I am on a much higher dose of Progesterone, since my stress level has been high and when cortisol is needed, it will use the Progesterone to make it (and I think it hogs the receptor sites, too, if I am not mistaken). But, I know for sure I would not be without it. I also take testosterone and a small amount of estrodial, which, again, is also a bioidentical hormone. I have never taken HRT (synthetic hormones). I have my blood levels checked about every three months so that I don't get out of balance.

Northrup recommends some otc Progesterone creams in her book.

Take care, Mary
Blank
106886_tn?1281295172
One more thing...

Sorry, I meant to add this to my post. You will know if you are getting sleepy after about twenty minutes of using the cream, if the dose is too high for you. While Progesterone has a calming effect, it does not make you tired if  you are using the correct dose. There is an oral Progesterone called Prometrium and one of the effects it produces as it passes through the liver, is a feelling of sleepiness...but that feeling is not from the Progesterone, per se.  Having said all this, if you are taking Progesterone and you are still ovulating, check with the doctor as far as fertility goes. I don't know how or if the Progesterone would affect this. All of my studies have to do with women using the cream after a hysterectomy. Although, I do wish I had known about this cream years prior.

Mary
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank